Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 373, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 22, 2003, 12:08 PM EDT for Chattooga County, Walker County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 12:08 PM EDT (16:08 UTC)
- Expired
- Jul 22, 2003, 12:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Chattooga County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 221608 SVRATL GAC055-295-221645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1208 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA SOUTHERN WALKER COUNTY IN NORTHWEST GEORGIA * UNTIL 1245 PM EDT * AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MENLO...MOVING EAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LINWOOD...LA FAYETTE...MENLO AND TRION. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3457 8572 3444 8557 3450 8517 3478 8522 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:30 AM EDT, 6 hours 38 minutes earlier.
Area forecast discussion, Jul 22, 5:30 AM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EDT TUE JUL 22 2003 ...400 AM PUBLIC DISCUSSION... CURRENT RADAR LOOP SHOWS WEAK BOUNDARY WITH A FEW THUNDERSTORMS ALONG IT MOVING SOUTH INTO N GA. THE MAIN FRONT IS STILL BACK INTO KY/TN. THINGS ARE STILL ON TRACK FOR PRECIP TO MOVE INTO THE AREA TODAY AND CONTINUE THROUGH EARLY THURSDAY MORNING ACROSS NORTH AND CENTRAL GEORGIA. THE MAIN COLD FRONT MOVES INTO N GA THIS EVENING AND CONTINUES MOVING SOUTH AND EAST OF THE STATE. IT SHOULD BE OUT OF THE AREA BY THU EVENING/FRI MORNING. ALL IN ALL GENERAL TIMING AND STRENGTH OF THE SYSTEM LOOKS TO REMAIN IN LINE WITH THE CURRENT FORECAST. NEEDED TO ADJUST POPS A BIT TO TRY AND PINPOINT THE TIMING A LITTLE BETTER. AS THE SYSTEM EXITS THE CWA A MUCH DRIER AIRMASS MOVES IN ACROSS THE FORECAST AREA BEGINNING THURSDAY MORNING. AFTER THAT NORTH GEORGIA SHOULD STAY DRY THOROUGH SUN AFTERNOON. THERE WILL BE SOME MOISTURE THAT SEEPS BACK INTO CENTRAL GEORGIA FRI/SAT ON SOUTHEAST RETURN FLOW. MAY SEE SOME ISOLATED TO SCATTERED DIURNAL CONVECTION ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. WILL CONTINUE WITH POPS EXTREME SOUTHERN CWA THROUGH THE PERIOD. AS FOR TEMPS NO MAJOR CHANGES WERE NEED AT THIS TIME. .PRELIMINARY POINT TEMPS/POPS... KATL 85 69 81 67 / 60 70 30 20 KAHN 86 69 82 67 / 60 70 40 20 KGVL 81 67 80 65 / 60 70 30 20 KRMG 85 68 82 65 / 70 70 30 10 KCSG 88 73 84 69 / 50 70 50 30 KMCN 89 72 84 69 / 50 60 60 30 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. ...AVIATION DISCUSSION... .CURRENT...BERMUDA SURFACE HIGH OVER GA WITH A PERSISTENT TROF CHA-CSG. EAST US TROF ALOFT. .MODELS...THEY DIFFER IN TIMING AND INTENSITY. PREFER ETA ASS FITS CURRENT CONDITIONS. AVN SEEMS TOO FAST. .FORECAST...HIGH TO WEAKEN AS A FRONT DROPS SOUTH FROM THE OHIO VALLEY INTO NORTH GA TONIGHT IN RESPONSE TO UPPER VORT MOVING THRU UPPER TROF. SURFACE TROF DEVELOPS OVER MOUNTAINS AS PREFRONTAL TROF AS FRONT APPROACHES. ISOLATED RW/TRW THIS MORNING WILL BECOME MORE WIDESPREAD AS THE DAY GOES ON. HOWEVER. THE EXACT TIMING AND LOCATION IS INDEFINITE, MODEL DEPENDENT THUS LIMITED INCLUDING IN TAFS. GENERAL VFR CONDITIONS WITH PATCHY IFR AT 10Z. IFR IN CLOUDS AND FOG WILL BECOME MORE WIDESPREAD BY 11-12Z AS TEMPS COOL, THEN IMPROVE AFTER 14-15Z TO MVFR-VFR. GREATEST OCCURRENCE WILL BE NORTH. AFTERNOON CONDITIONS WILL GENERALLY BE VFR WITH PATCHY IFR IN RW/TRW. TRWS MOST LIKELY WITH FRONT. CURRENT DEVELOPING ISOLATED RW/TRW WILL SLOWLY DISSIPATE MORNING, THEN INCREASE AFTER 00Z IN COVERAGE AS FRONT AND SUPPORTING UPPER VORT APPROACH. SURFACE WINDS WILL REMAIN SW 5 THIS AM 5-10 AFTERNOON AND 10-15 EVENING.
Hazardous weather outlook, Jul 22, 10:20 AM EDT, 1 hour 48 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-222000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1020 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. .SYNOPSIS... A COLD FRONT FROM PENNSYLVANIA TO ARKANSAS IS EXPECTED TO PUSH SOUTHEAST INTO NORTHWEST GEORGIA TONIGHT. AN UPPER LEVEL TROUGH OVER THE UPPER MIDWEST IS EXPECTED TO DIG INTO THE SOUTHEAST PORTION OF THE NATION. INCREASING MOISTURE AND INSTABILITY IS EXPECTED ACROSS GEORGIA IN ADVANCE OF THIS FRONT AND TROUGH SYSTEM. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS THE ATMOSPHERE BECOMES MORE UNSTABLE AHEAD OF THE ADVANCING COLD FRONT. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS. DUE TO ABUNDANT MOISTURE THERE IS ALSO THE POSSIBILITY OF LOCALLY HEAVY RAIN WHICH COULD PRODUCE FLOODING OF SMALL STREAMS AND LOW LYING AREAS. .DISCUSSION... SHOWERS AND THUNDERSTORMS WILL BE INCREASING ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE WITH CAPES BETWEEN 2000 AND 2500 THIS AFTERNOON AND EVENING. MID LEVEL WINDS WILL ALSO BE INCREASING RESULTING IN INCREASING WIND SHEAR. AS A RESULT A FEW THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING SURFACE WINDS IN EXCESS OF 60 MPH. HAIL TO THE SIZE OF DIMES IS ALSO POSSIBLE. SOME OF THE THUNDERSTORMS COULD ALSO PRODUCE HEAVY RAIN UP TO 2 INCHES AN HOUR. THIS COULD PRODUCE RAPID RUNOFF AND THE POTENTIAL OF LOCALIZED FLOODING. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN... THERE IS A CHANCE OF THUNDERSTORMS EACH DAY EXCEPT FRIDAY AND SATURDAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Jul 22, 10:38 AM EDT, 1 hour 30 minutes before
GAZ073-221530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1038 AM EDT TUE JUL 22 2003 ...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IN BALDWIN COUNTY. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS OVER BALDWIN COUNTY. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL. LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. EXPECT 1 TO 3 INCHES OF RAINFALL IN THE NEXT HOUR. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1130 AM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Jul 22, 10:56 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1056 AM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 AM MANSFIELD GA FLOODING
07/22/03 NEWTON WATER FLOODING ACROSS
ROADS...DRAINAGE DITCHES
OVERFLOWING.
1002 AM SOCIAL CIRCLE GA FLOODING
07/22/03 WALTON WATER FLOWING ACROSS A
FEW ROADS. DRAINAGE
DITHCES OVERFLOWING.
1004 AM RUTLEDGE GA FLOODING
07/22/03 MORGAN WATER FLOWING OVER ROADS.
SIX INCHES PLUS DEEP.
WATER FLOWING ACROSS
YARDS NEAR HOMES.
1024 AM BOSTWICK GA FLOODING
07/22/03 MORGAN NUMEROUS ROADS FLOODED.
WATER FLOWING ACROSS
ROADS.Special weather statement, Jul 22, 11:11 AM EDT, 57 minutes before
GAZ003-221545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1111 AM EDT TUE JUL 22 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN NORTH CATOOSA COUNTY UNTIL 1145 AM EDT... AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER INDIAN SPRINGS...MOVING EAST NORTHEAST AT 25 MPH. WINDS GUSTING TO NEAR 40 MPH AND BRIEF HEAVY RAIN IS LIKELY WITH THIS STORM AS IT MOVES OVER EXTREME NORTH CATOOSA COUNTY. DUE TO THE HEAVY RAIN...BRIEF FLOODING OF LOW LYING AREAS IS LIKELY. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 1145 AM EDT.
Special weather statement, Jul 22, 11:23 AM EDT, 45 minutes before
GAZ083-084-221615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1123 AM EDT TUE JUL 22 2003 ...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IN TWIGGS AND WILKINSON COUNTIES. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS OVER SOUTHERN TWIGGS AND WILKINSON COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING. LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. IN ADDITION...EXPECT VERY HEAVY RAINFALL OF 1 TO 3 INCHES. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1215 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 22, 11:38 AM EDT, 30 minutes before
GAZ006-008-015-016-221645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1138 AM EDT TUE JUL 22 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN LUMPKIN...WHITE...UNION AND FANNIN COUNTIES UNTIL 1245 PM EDT... AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTHWEST FANNIN COUNTY...TO DAHLONEGA...MOVING EAST AT 30 MPH. BRIEF HEAVY RAIN...AND WINDS GUSTING TO NEAR 40 MPH ARE LIKELY WITH THESE STORMS AS THEY MOVE ACROSS FANNIN...LUMPKIN...WHITE...AND UNION COUNTIES. DUE TO THE HEAVY RAIN...BRIEF FLOODING OF STREETS AND SMALL STREAMS IS POSSIBLE. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 1245 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 22, 11:45 AM EDT, 23 minutes before
GAZ001-002-011-221630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1145 AM EDT TUE JUL 22 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...INTENSE LIGHTNING...AND HEAVY RAIN IN CHATTOOGA...DADE AND WALKER COUNTIES UNTIL 1230 PM EDT... AT 1039 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST ALABAMA...OR 18 MILES WEST OF TRENTON...MOVING EAST AT 45 MPH. THESE STORMS WILL MOVE INTO DADE...WALKER...AND CHATTOOGA COUNTIES AROUND NOON. PEA SIZE HAIL...WINDS GUSTING TO NEAR 45 MPH...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN ARE LIKELY WITH THESE STORMS. DUE TO THE HEAVY RAIN...FLOODING OF STREETS AND LOW LYING AREAS IS POSSIBLE.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:37 AM EDT | Flash Flood Warning | FFC | Newton | 113 min |
| Jul 22, 9:53 AM EDT | Flash Flood Warning | FFC | Morgan, Walton | 2 hr |
| Jul 22, 12:11 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Walker | 34 min |
| Jul 22, 12:34 PM EDT | Severe Thunderstorm Warning | FFC | Floyd, Gordon | 26 min |
| Jul 22, 12:51 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Polk | 24 min |
| Jul 22, 1:03 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 27 min |
| Jul 22, 1:11 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Gwinnett | 49 min |
| Jul 22, 1:26 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 34 min |
| Jul 22, 1:28 PM EDT | Severe Thunderstorm Warning | FFC | Haralson | 32 min |
| Jul 22, 1:34 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Cobb, Paulding | 26 min |
| Jul 22, 1:37 PM EDT | Severe Thunderstorm Warning | FFC | Douglas | 23 min |
| Jul 22, 1:38 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Lumpkin | 52 min |
| Jul 22, 1:40 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 35 min |
| Jul 22, 1:45 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Hall, Jackson | 45 min |
| Jul 22, 1:50 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Henry, Rockdale | 55 min |
| Jul 22, 2:01 PM EDT | Severe Thunderstorm Warning | FFC | Towns, Union, White | 44 min |
| Jul 22, 2:01 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta | 59 min |
| Jul 22, 2:05 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 40 min |
| Jul 22, 2:16 PM EDT | Severe Thunderstorm Warning | FFC | Newton, Walton | 59 min |
| Jul 22, 2:19 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Clarke, Jackson, Madison | 56 min |
| Jul 22, 2:26 PM EDT | Severe Thunderstorm Warning | FFC | Fayette | 54 min |
| Jul 22, 2:29 PM EDT | Severe Thunderstorm Warning | FFC | Morgan | 31 min |
| Jul 22, 2:40 PM EDT | Severe Thunderstorm Warning | FFC | Oconee | 50 min |
| Jul 22, 2:57 PM EDT | Severe Thunderstorm Warning | FFC | Morgan | 48 min |
| Jul 22, 3:04 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe | 56 min |
| Jul 22, 3:09 PM EDT | Severe Thunderstorm Warning | FFC | Houston | 51 min |
| Jul 22, 3:24 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs | 51 min |
| Jul 22, 3:27 PM EDT | Severe Thunderstorm Warning | FFC | Macon | 48 min |
| Jul 22, 3:33 PM EDT | Severe Thunderstorm Warning | FFC | Harris | 27 min |
| Jul 22, 4:17 PM EDT | Flash Flood Warning | FFC | Jones | 118 min |
| Jul 22, 4:29 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.